Kansas, 2012Drought in Kansas, November 1 to 30, 2012
November 1 to 30, 2012 · NWS ICT · 26 events in 26 counties and zones
A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of November. An unusually dry period from May through September kept an extreme drought (D3) going for most of Southern Kansas.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of November. An unusually dry period from May through September kept an extreme drought (D3) going for most of Southern Kansas. Portions of Central Kansas continued to stay very dry, with exceptional drought (D4) conditions for most of the month of November. Most areas did see some rainfall in the middle of the month, with significant rainfall bringing almost an inch to portions of Central Kansas. This led to some gradual improvement over portions of Central Kansas, from an exceptional drought (D4) to an extreme drought (D3).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 31, 5:39 PM CST, 6 hours 21 minutes earlier.
Area forecast discussion, Oct 31, 5:39 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT WED OCT 31 2012
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24
HOURS AND LIKELY LONGER.
THE OVERALL PATTERN IS EXPECTED TO REMAIN FAIRLY STABLE WITH THE
DEEP UPPER TROUGH REMAINING OVER THE EASTERN CONUS WITH UPPER
RIDGING OVER THE ROCKIES. THIS WILL ALLOW FOR WEAK SURFACE HIGH
PRESSURE OVER THE PLAINS WHICH WILL PROVIDE LIGHT WINDS AND MOSTLY
CLEAR SKIES. CONFIDENCE IS VERY HIGH THAT THESE VFR CONDITIONS WILL
REMAIN IN PLACE THROUGH THIS ENTIRE TAF PERIOD AND LIKELY BEYOND.
LAWSON
&&
.PREV DISCUSSION... /ISSUED 255 PM CDT WED OCT 31 2012/
DISCUSSION...
FORECAST CONCERNS WILL BE MAINLY TEMPS WITH POSSIBLE RECORD MAXES
FOR FRI.
TONIGHT-SAT:
HIGH LEVEL CLOUDINESS CONTINUES TO STREAM ACROSS THE PLAIN STATES
AS REMNANTS OF SANDY CONTINUE TO SPIN OVER THE ERN HALF OF THE US...
PLACING MOST OF THE FORECAST AREA IN NW FLOW. THIS WILL CONTINUE TO
PUSH WARMER THAN NORMAL TEMPS ACROSS THE AREA TONIGHT THRU FRI.
YET...HOW WARM TO GO IS THE MAIN QUESTION FOR MAX TEMPS ON THU/FRI.
HEIGHTS SUGGEST THAT NW FLOW WILL BEGIN TO SHIFT TO MORE OF
A ZONAL PATTERN FOR THU/FRI. CRITICAL 1000-850H THICKNESS
LEVELS SUGGESTS GOING ABOVE GUIDANCE NUMBERS. SO
LIKE THE WARMER NAM/WRF NUMBERS FOR BOTH DAYS...WHICH COULD
OVERWHELM THE RECORD HIGH TEMPS FOR FRI ACROSS SRN/SERN KS...AS A
WEAK COLD FRONT PUSHES INTO CEN KS WITH COMPRESSIONAL HEATING
EXPECTED TO INCREASE OVER SRN KS FOR FRI AFTERNOON.
EXPECT THIS FRONTAL BOUNDARY TO PUSH ACROSS THE AREA LATE FRI
NIGHT...ENDING UP WELL EAST OF THE KS TURNPIKE BY SAT MORNING.
NOT A LOT OF MOISTURE IS AVAILABLE FOR THIS FRONT TO WORK WITH AS IT
MOVES ACROSS THE AREA...AS THE SFC RIDGE OVER THE GULF COAST STATES
WILL LIMIT THE AMOUNT OF MOISTURE RETURN EXPECTED TO MAKE IT INTO
KS. SO EXPECTING MAINLY A DRY FRONTAL PASSAGE. WILL LEAVE A SMALL
POP FOR EXTREME SOUTHEAST KS FOR A POSSIBLE LIGHT RAIN/DRIZZLE
CHANCE EARLY ON SAT. BUT COULD SEE THIS PULLED WITH LATER
FORECASTS...AS LATEST MODEL TRENDS ARE COMING IN FASTER WITH THE
BOUNDARIES PROGRESS INTO OK BY SAT AFTERNOON.
SUN-TUE:
THE SHORTWAVE THAT MOVES ACROSS THE NRN PLAINS AND INTO THE GREAT
LAKES TO THE NORTHEAST OF THE AREA FOR FRI/SAT WILL PUSH MOST OF THE
FORECAST AREA BACK INTO A NW FLOW REGIME FOR THE END OF THE WEEKEND
INTO THE BEGINNING OF THE WEEK. SOME MEDIUM RANGE MODEL DIFFERENCES
ON HOW THIS SHORTWAVE WILL TRACK...WITH THE ECMWF POSSIBLY LEADING
TO SOME POST FRONTAL CLOUD COVER IN ERN KS ON SUN...BUT THE OUTCOME
WILL THE SAME FOR THIS TIME FRAME WITH SEASONAL TEMPS AND DRY
WEATHER.
KETCHAM
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR WILL PERSIST THROUGH THE 24-HOUR PERIOD WHILE AN ILL-DEFINED
SFC PATTERN WILL RESULT IN LIGHT AND VARIABLE WINDS.
MWM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 44 78 47 84 / 0 0 0 0
HUTCHINSON 43 77 47 82 / 0 0 0 0
NEWTON 44 76 47 82 / 0 0 0 0
ELDORADO 44 77 48 83 / 0 0 0 0
WINFIELD-KWLD 44 79 48 84 / 0 0 0 0
RUSSELL 44 74 46 74 / 0 0 0 0
GREAT BEND 43 76 46 75 / 0 0 0 0
SALINA 42 74 45 80 / 0 0 0 0
MCPHERSON 42 75 46 82 / 0 0 0 0
COFFEYVILLE 43 78 46 84 / 0 0 0 0
CHANUTE 43 78 46 83 / 0 0 0 0
IOLA 43 76 46 82 / 0 0 0 0
PARSONS-KPPF 43 78 46 84 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 3:12 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED OCT 31 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT WED OCT 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY HIGH GRASSLAND FIRE DANGER WILL AFFECT PORTIONS OF SOUTH
CENTRAL KANSAS ON FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM
Drought, Sumner
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
Drought, Cowley
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
Drought, Harvey
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
Drought, Butler
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
Drought, Sedgwick
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for South Central Kansas. Wichita, Kansas was almost one inch below normal for precipitation.
Drought, Chautauqua
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.
Drought, Elk
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.
Drought, Greenwood
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.
Drought, Montgomery
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.
Drought, Wilson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.
Drought, Woodson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The only rainfall occurred during the middle of the month, but rainfall totals were still an inch below normal.
Drought, Chase
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across portions of Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Central Kansas.
Drought, Marion
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across portions of Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Central Kansas.
Drought, Russell
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Exceptional Drought (D4) conditions continued during the month of November across Central Kansas. Little if any rain occurred during the month, leading to rainfall amounts almost an inch below normal.
Drought, Barton
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Exceptional Drought (D4) conditions continued during the month of November across Central Kansas. Little if any rain occurred during the month, leading to rainfall amounts almost an inch below normal.
Drought, Ellsworth
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.
Drought, Rice
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.
Drought, McPherson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.
Drought, Saline
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The exceptional drought (D4), continued across Central Kansas during the first part of the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. Some welcome rainfall did return to the region during the beginning of the month, with some areas picking up between a half an inch to an inch of rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.
Drought, Lincoln
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Central Kansas.
Drought, Allen
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Southeast Kansas.
Drought, Neosho
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Southeast Kansas.
Drought, Labette
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Southeast Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. This is the seventh consecutive month of below normal precipitation for Southeast Kansas.
Drought, Harper
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The drought intensified during the middle of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
Drought, Kingman
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The drought intensified during the middle of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
Drought, Reno
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of November. This was a continuation of a drought that started in late May and continued through the month of October and into November. The drought intensified during the middle of the month to an exceptional drought (D4), as little if any rainfall occurred during the month. This is the seventh consecutive month of below normal precipitation for South Central Kansas.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2012$508 million · 20 events
- Drought in Texas, November 1 to 30, 2012$50 million · 24 events
- Drought in Oklahoma, November 1 to 30, 2012$80 million · 3 events
- Drought in Oklahoma, November 1 to 30, 201248 events
- Drought in Texas, November 1 to 30, 2012$51,000 · 11 events
- Drought in Arkansas, November 1 to 30, 201237 events
- Drought in Nebraska, November 1 to 30, 201232 events
- Drought in Nebraska, November 1 to 30, 201230 events
- Drought in Missouri, November 1 to 30, 201228 events
- Drought in New Mexico, November 1 to 30, 201226 events
- Drought in Oklahoma, November 1 to 30, 201225 events
- Drought in South Dakota, November 1 to 30, 201224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420557, 420558, 420559, 420560, 420561, 420562, 420563, 420564, 420565, 420566, 420567, 420684, 420685, 420686, 420687, 420693, 420695, 420697, 420699, 420702, 420703, 420705, 420706, 420707, 420708, 420709.